In 2012, the FDA issued a warning that proton pump inhibitors can cause serious magnesium deficiency. Proton pump inhibitors (PPI) are the most commonly used drugs for reflux, heartburn, and ulcers. They reduce the ability of the stomach to produce acid. Some common brands include Losec, Zoton, Nexium, Pariet and Prevacid.

The biggest problem with these drugs is that people take them every day for the rest of their life. Stomach acid is very necessary for good, efficient digestion and absorption of vitamins and minerals. It’s not surprising then that long term use of these drugs increases the risk of osteoporosis. They are also linked to a higher risk of dementia, mainly because they reduce absorption of B vitamins.

Stomach acid is necessary in order to activate digestive enzymes and enable them to extract the nutrients from your meals. Stomach acid is also a good disinfectant. People who take stomach acid blocking drugs are more prone to getting stomach flu, food poisoning, and gastroenteritis. They are also more prone to a condition called SIBO (Small Intestinal Bacterial Overgrowth). This is where bacteria that normally belong in the mouth or in the large intestine migrate into the small intestine. The problem is, these bugs inflame the lining of the intestines and impair nutrient absorption, plus they can actually steal your nutrients and use them for their own metabolism.

Magnesium deficiency is incredibly common among all of our patients, definitely not just the ones taking a proton pump inhibitor. Common symptoms of magnesium deficiency include cramps in the feet or calves, twitching muscles (commonly eye muscles), anxiety, restlessness, insomnia or poor quality sleep. A magnesium supplement can help to ameliorate all of those symptoms.

Please don’t discontinue taking any medication unless you have your doctor’s supervision. Esophageal reflux can be a serious condition, therefore requires management by a healthcare professional.

Resource: https://www.reuters.com/article/us-ulcer-drugs/fda-says-stomach-acid-drugs-can-lower-magnesium-idUSTRE7216AL20110302